Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

August 8, 2021Yates County, New York

NWS Binghamton, NY issued this special weather statement at Aug 8, 2021, 5:32 PM EDT for Yates County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 5:32 PM EDT (21:32 UTC)
Expired
Aug 8, 2021, 6:00 PM EDT
In force
28 min
Issued by
NWS Binghamton, NY
Hail
0.75 in
Wind
30

County Yates County, NY

The radar

The Buffalo radar (KBUF), 117 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS81 KBGM 082132
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
532 PM EDT Sun Aug 8 2021
 
NYZ015-022-082200-
Steuben NY-Yates NY-
532 PM EDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of west central Yates
and north central Steuben Counties through 600 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Naples, or 12 miles east of Dansville, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Wheeler, Italy, Cohocton, Prattsburg, Italy Hill and Atlanta. 

This includes the following highway exits...
 Interstate 390 near 2.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4258 7754 4258 7737 4267 7737 4267 7735
      4265 7717 4239 7729 4247 7758
TIME...MOT...LOC 2131Z 289DEG 9KT 4258 7745 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

DJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:51 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 8, 3:51 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
351 PM EDT Sun Aug 8 2021

.SYNOPSIS...
Weather conditions will remain active through most of the week with
a persistent hot and humid air mass across the region producing
daily showers and thunderstorms. A cooler and drier air mass is
expected to arrive by next weekend.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Main concerns in the near term are focused on the weak, scattered
showers and storms across mainly central NY into the early evening
hours...the potential for valley fog tonight...and the hot and humid
conditions on Monday with isolated showers and storms in the
afternoon.

Upper trough and associated surface low just off the NJ coast
continue to spin nearly stationary this afternoon. This feature is
allowing a weak subsidence ridge to remain positioned from the
Adirondacks into eastern PA with generally clear skies. Further to
the west a weak embedded s/w is riding n/newd through the eastern
Great Lakes and also interacting with a shallow surface convergence
zone in central NY south of Lake Ontario. Scattered convection has
been allowed to form along this boundary...and move slowly to the ne
across the wrn Finger Lakes...or remain nearly stationary as a
cluster of storms did near east Syracuse a couple hours ago and
produce 2+ inches of rain in a couple hours. Fortunately most of the
rain fell in the Cicero Swamp Wildlife Management Area. For the rest
of the afternoon and into the evening, slow moving scattered showers
and storms will persist and likely pulse up and down quickly with
lightning and brief heavy rain the main threats.

By sunset, the convection should subside and leave mostly quiet
weather through the rest of the night. Heights aloft should rise as
upper level ridging builds in late tonight and through the day
tomorrow. Skies will clear off early tonight which will set the
stage for valley fog development. Best chance for fog appears to
around the Corning/Elmira area in the Chemung Valley.

The upper ridge builds in overhead tomorrow and will allow for a bit
stronger large scale subsidence across the region. There will be
substantial heating tomorrow during the day as temperatures climb
into the 80s close to 90 in the lake plain of the nrn Finger Lakes.
The combination of heat and humidity...dew points in the 60s close
to 70...will generate modest boundary layer instability and spark
off another round of scattered convection. Weak steering flow will
allow for slow moving weak thunderstorms and mainly locally heavy
rain and CG lightning the main threats. Coverage should be less than
the previous couple days.

After the convection subsides Monday evening, the near-sfc layer
becomes favorable for valley fog again Mon night. Temperatures will
remain on the warm side Mon night with lows only dropping into the
mid to upper 60s.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
The weather turns a bit more active for Tuesday as a shortwave
moves from the Great Lakes to southern Canada. This will bring a
chance for scattered showers and thunderstorms, mainly during
the afternoon. Despite plenty of instability, shear looks rather
weak until after the trough axis moves through. This may limit
the potential for stronger storms. However, with a moist
environment in place, locally heavy downpours will certainly be
possible. Otherwise, mostly sunny skies are expected. It will be
another warm and humid day with highs in the mid 80s to lower
90s and dewpoints in the mid 60s to near 70. Some locations may
approach Heat Advisory criteria, especially in the valleys.

Additional lingering scattered showers and thunderstorms will be
possible Tuesday evening, but overall coverage will be
diminishing with the loss of daytime heating. Otherwise, partly
cloudy skies are expected with lows in the mid 60s to near 70.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Very warm and humid conditions are expected to continue
Wednesday through Friday. Heat indices will be in the mid to
upper 90s through Thursday, especially in the lower elevations.
Therefore, Heat Advisories may be needed these days as well.

Upper level flow will remain somewhat zonal for Wednesday and
Thursday. High instability, but weak shear and steering flow
will allow for rather slow moving, but relatively weak
diurnally-driven scattered showers and thunderstorms to develop.
Locally heavy rainfall will be possible in any thunderstorms
with this setup.

A more amplified trough and associated surface cold front looks
to approach the area by Friday, which may provide enough
dynamics for some stronger convection to develop, depending on
timing. Behind this front, drier and cooler weather is expected
for the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Generally VFR conditions through the next 24 hours with the
exception of some brief isolated restrictions in showers and
thunderstorms mostly across CNY. Timing and location are still
unknown so VCSH was kept in the TAFs. Will amend if storms
approach forecast terminals. Convection should subside around
00Z.

Skies clear tonight as high pressure builds in from the west.
There is another chance of valley fog tonight, and will mainly
impacting ELM after 06Z through about 13Z with IFR or lower
restrictions.

Outlook...

Mon night...Mainly quiet weather under a strong ridge of high
pressure. VFR conditions will prevail.

Tuesday through Friday...Another period of afternoon/evening
scattered showers and thunderstorms with occasional
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...AJG/BJT
Hazardous weather outlook, Aug 8, 3:28 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
328 PM EDT Sun Aug 8 2021

PAZ038>040-043-044-047-048-072-091930-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
328 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044>046-055>057-062-091930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-
328 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

With increasing heat and humidity, heat indices will approach the
mid to upper 90s during the afternoon hours Tuesday through Thursday,
mainly in the lower elevations. Heat Advisories may be needed during
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 5:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
532 PM EDT Sun Aug 8 2021

NYZ015-022-082200-
Steuben NY-Yates NY-
532 PM EDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of west central Yates
and north central Steuben Counties through 600 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Naples, or 12 miles east of Dansville, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wheeler, Italy, Cohocton, Prattsburg, Italy Hill and Atlanta.

This includes the following highway exits...
 Interstate 390 near 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4258 7754 4258 7737 4267 7737 4267 7735
      4265 7717 4239 7729 4247 7758
TIME...MOT...LOC 2131Z 289DEG 9KT 4258 7745

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

DJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:00 PM EDTSpecial Weather StatementBGMOtsego30 min
Aug 8, 1:30 PM EDTAreal Flood AdvisoryBGMMadison, Onondaga102 min
Aug 8, 6:15 PM EDTSpecial Weather StatementBGMSchuyler30 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.